[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Article
April 1986

Porphyria, Pseudoporphyria, Pseudopseudoporphyria...?

Author Affiliations

Department of Dermatology College of Physicians and Surgeons of Columbia University 630 W 168th St New York, NY 10032

Arch Dermatol. 1986;122(4):403-404. doi:10.1001/archderm.1986.01660160059018
Abstract

In this issue of the Archives, Judd et al1 call attention to naproxen as a recent addition to an array of therapeutic agents associated with a pattern of bullous cutaneous phototoxicity that bears strong clinical and histologic resemblance to porphyria cutanea tarda (PCT). Previously reported agents include tetracyclines,2,3 furosemide,4,5 nalidixic acid,6 dapsone,2 and pyridoxine.7 The term pseudoporphyria has been loosely applied to the cutaneous fragility and subepidermal blistering in light-exposed skin reported with exogenous photosensitizing agents, because, despite the many gross and microscopic similarities in lesions of patients with typical PCT, abnormal accumulations of porphyrins, when searched for, were not found in blood, urine, or stool.

The term pseudoporphyria has also been applied to the bullous dermatosis associated with hemodialysis.8,9 In this context, however, participation of porphyrin photosensitization in the development of cutaneous fragility and bullae may have relevance at

References
1.
Judd LE, Henderson DW, Hill DC:  Naproxen-induced pseudoporphyria: A clinical and ultrastructural study .  Arch Dermatol 1986;122:451-454.Crossref
2.
Epstein JH, Tuffanelli DL, Seibert JS, et al:  Porphyria-like cutaneous changes induced by tetracycline hydrochloride photosensitization .  Arch Dermatol 1976;112:661-666.Crossref
3.
Hawk JLM:  Skin changes resembling hepatic cutaneous porphyria induced by oxytetracycline photosensitization .  Clin Exp Dermatol 1980;5:321-325.Crossref
4.
Burry JN, Lawrence JR:  Phototoxic blisters from high frusemide dosage .  Br J Dermatol 1976;94:495-499.Crossref
5.
Keane JT, Pearson RW, Malikinson FD:  Nalidixic acid— induced photosensitivity in mice: A model for pseudoporphyria .  J Invest Dermatol 1984;82:210-213.Crossref
6.
Ramsay CA, Obreshkova E:  Photosensitivity from nalidixic acid .  Br J Dermatol 1974;91:523-528.Crossref
7.
Baer RL, Stillman M:  Cutaneous skin changes probably due to pyridoxine abuse .  J Am Acad Dermatol 1984;10:527-528.Crossref
8.
Thivolet J, Euvrard S, Perrot H, et al:  La pseudo-porphyrie cutańee tardive des hémodialyses .  Ann Dermatol Venereol 1977:104:12-17.
9.
Topi GC, D'Alessandro Gandolfo L, de Costanza F, et al:  Porphyria and pseudoporphyria in hemodialyzed patients .  Int J Biochem 1980;12:963-967.Crossref
10.
Poh-Fitzpatrick MB, Bellet N, DeLeo VA, et al:  Porphyria cutanea tarda in two patients treated with hemodialysis for chronic renal failure .  N Engl J Med 1978;299:292-294.Crossref
11.
Day RS, Eales L:  Porphyrins in chronic renal failure .  Nephron 1980;26:90-95.Crossref
12.
Poh-Fitzpatrick MB, Sosin AE, Bemis J:  Porphyrin levels in plasma and erythrocytes of chronic hemodialysis patients .  J Am Acad Dermatol 1982;7:100-104.Crossref
×